Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Started Nexplanon, diagnosed with UTI. Was prescribed Ciprofloxacin. Does Ciprofloxacin affect Nexplanon BC Implant?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 7093 Questions
Does Ciprofloxacin affect Nexplanon BC Implant? Just started Nexplanon (was put in on August 8th) and was diagnosed with a UTI yesterday (August 19th). Was prescribed Ciprofloxacin and was told there's no issue. Is this accurate?

Thank you!
Posted Mon, 9 Sep 2013 in General Health
Answered by Dr. Michelle Gibson James 36 minutes later
Brief Answer:
it is not affected

Detailed Answer:
Hi, thanks for using healthcare magic

Though antibiotics can affect oral contraceptives, the antibiotics that can actually affect the hormonal level are the rifampin and griseofulvin.These antibiotics cause the contraception to be broken down faster.

Other antibiotics can potentially cause problems such as break through bleeding but do not actually affect the levels of the contraceptive hormones.

In addition the implant is not as affected by these medications as oral contraception.

Therefore since ciprofloxacin is not one of the drugs that can affect hormonal levels and the implant is also more resistant to this action, there is no problem with you using this antibiotic.

I hope this helps,feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor